Gypsy Moth Rash- What You Need to Know - Reliant Medical Group

Our site may not work properly for the older browser you're using. Please upgrade to the latest version of Internet Explorer, Google Chrome, or Mozilla Firefox.

doctors & locations MyChart
Urgent Care

Reliant Medical Group Southboro Medical - Now a part of Reliant Medical Group (800) 283-2556 (508) 481-5500

Gypsy Moth Rash- What You Need to Know

There have been many reports of children getting rashes from Gypsy moth caterpillars in the recent weeks. Is it dangerous? What are the symptoms and what should you do if you think your child has contracted it? We break down the fast facts to these questions and more below.

  • This rash is typically contracted through direct contact with the gypsy caterpillar or moth (pictured below). If they are found in high numbers, however, their setae (tiny hairs) can travel through the wind or fabric (such as towels, clothing, etc.) causing the same reaction. Additionally, their setae can be found in soil, tree bark, and silk cocoons causing reactions months after.

  • Symptoms include mild to moderate stinging or pain accompanied by welts, vesicles (small, fluid-filled sacs), raised red bumps, and patches of red, scaly skin.
  • These symptoms appear within minutes or hours after contact and last anywhere from one to several days.
  • Contact with mucous membranes (for example, a child putting a caterpillar in their mouth) can cause more serious reactions such as shortness of breath, conjunctivitis, difficulty swallowing, and hay fever.
  • Treatment typically only requires the removal of visible embedded setae. Any that can’t be removed loosen themselves over the next several days.
  • Pain from skin reactions usually subsides within a few hours but can also be medicated with over the counter pain relievers such as ibuprofen or acetaminophen.

If you think your child has come into contact with Gypsy Moth setae, pediatrician Stacey Maslow advises: “Try to remove the hairs as best you can and treat with pain relievers as needed. If any of the more serious side effects start to occur, like shortness of breath, contact your doctor.”

Stay in touch with the conversation, subscribe to the RSS feed for comments on this post.

Some HTML is OK